Connecticut, 2019

Damaging Winds in Connecticut, June 29, 2019

June 29, 2019 · NWS OKX · 4 events in 2 counties and zones

A weak upper level disturbance in association with a cold front lead to the development of severe thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak upper level disturbance in association with a cold front lead to the development of severe thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 29, 3:49 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 3:49 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
449 PM EDT Sat Jun 29 2019

.SYNOPSIS...
A cold frontal passage occurs tonight, followed by another on
Sunday. High pressure builds on Monday followed by a cold front
passage on Tuesday. This front will stall to the south before
returning as a warm front late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LAPS shows that the area is unstable with convective inhibition
decreasing. Highest CAPE is across the ern half of the forecast area
with numbers around 3000 J/kg. As heights fall into the evening,
convective development is expected across the region. Despite the
relatively low 0-6km bulk shear of around 30kt, there is enough CAPE
for pulse severe, and enough of a balance for some better organized
cells as well. Scattered severe thunderstorms will therefore be
forecast thru 8pm.

The 12z NAM suggested a second round of thunderstorms right ahead of
the front later this evening. Chances for rain have been increased
as a result. Much will depend on how the next few hours play out. If
extensive convection develops, then additional storms are less
likely tonight in the worked over airmass. If little to nothing
develops thru the early evening, a there will be better chances for
thunderstorms and even a severe threat late this evening.

Any activity is progged to sweep offshore after midnight as the cold
front passes south of Long Island.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Cooler on Sunday but a potent h5 low will drop right through the
forecast area during the day. The GFS is further west than the NAM
with the feature, which leads to some uncertainty with regard to the
western extent of the thunderstorm chances. For now, chances range
from around 60 in ern CT to around 30 in swrn NJ zones. Downburst
potential enhanced by dry adiabatic lapse rates up to h85. Cold
temps aloft enhance the hail threat. Any thunderstorms should
quickly dissipate in the evening as the upper low exits. The deep
mixing will result in wind gusts to around 30kt outside of
convection, so a breezy day can be expected. The NBM was nudged up
slightly for high temperatures due to the deep mixing, with no
changes to the NBM made for Sunday night.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A broad upper ridge will dominate the Central US to start the week
before flattening out as it migrates east. A series of shortwaves
will travel along the ridge pushing fronts across the region into
midweek.

High pressure at the surface will lead to a dry forecast on Monday.
A well-mixed boundary layer support temperatures in the mid 80s. A
cold front will then approach Monday evening and move through early
Tuesday with a brief round of showers or even a few thunderstorms.
The rest of the week looks to be primarily dry. However, a front
will linger to the south and with a warm and humid airmass in place,
increasing instability could lead to the development of scattered
convection both Thursday and Friday.

In terms of temperatures, Monday and Tuesday will be in the low to
mid 80s, with highs rising into the upper 80s into the end of the
week with increasing humidity.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A cold front will move across the area late this evening.
Expect chances for showers and thunderstorms as it moves
through. Showers and storms will be likely through 00z-02z, and
moves from northwest to southeast. Conditions then become dry
after the frontal passage overnight. Any thunderstorms that
develop have the potential to produce strong and gusty W winds
at the terminals, some of which may approach 50 kt.

Otherwise, winds will be from the W-NW (except S-SW along the
coast), and increase into the evening, particularly as the
front moves through. Gusts may then briefly subside overnight,
before strengthening again by Sunday morning. There will be
another chance for afternoon showers and thunderstorms on Sunday
as a stronger front moves through.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon...A chance of MVFR or lower in showers and
thunderstorms, mainly east of the NYC terminals. NW gusts 15-25
kt during day.
.Monday...VFR.
.Tuesday...Slight chance of showers and thunderstorms with MVFR
possible.
.Wednesday...Mainly VFR.
.Thursday...Chance of showers and thunderstorms.

&&

.MARINE...
Winds and seas will remain below SCA levels tonight, although
scattered strong to severe thunderstorms can be expected. Winds and
seas will be at marginal SCA levels on Sunday. The advisory has not
been issued with this forecast due to the uncertainty. With a
weak gradient thereafter, sub-SCA conditions are expected
Monday through Thursday.

&&

.HYDROLOGY...
Thunderstorms this afternoon and early evening may produce locally
heavy rainfall. Scattered areas of minor urban and poor drainage
flooding will be the main threat.

No widespread hydrologic impacts are anticipated Sunday through
next week.

&&

.TIDES/COASTAL FLOODING...
Localized minor coastal flooding possible with the Monday
afternoon high tide in the most vulnerable south shore bays and
W Li Sound locales with approach of new moon.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 29, 3:02 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
402 PM EDT Sat Jun 29 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-302015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
402 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Scattered severe thunderstorms can be expected through this evening.
The primary threats are large hail and damaging winds. All
thunderstorms will be capable of producing frequent lightning.

There is a moderate risk of rip current development at the ocean
beaches this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An isolated strong to severe thunderstorm is possible Sunday
afternoon with a cold frontal passage, especially east of the Hudson
River. The main threats will be strong wind gusts and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-302015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
402 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Scattered strong thunderstorms can be expected through this evening.
The primary threats are large hail, strong winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An isolated strong thunderstorm is possible Sunday afternoon with a
cold frontal passage. The main threats will be strong wind gusts and
small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ075-080-081-178-179-302015-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
402 PM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Scattered severe thunderstorms can be expected through this evening.
The primary threats are large hail and damaging winds. All
thunderstorms will be capable of producing frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An isolated strong to severe thunderstorm is possible Sunday
afternoon with a cold frontal passage. The main threats will be
strong wind gusts and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 29, 6:10 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
710 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     KENSINGTON              40.65N  73.97W
06/29/2019                   KINGS              NY   SOCIAL MEDIA

            LARGE TREE DOWN ON KERMIT PLACE BLOCKING THE ROAD.

&&

DS
Local storm report, Jun 29, 6:19 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
719 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     MARINE TSTM WIND 26 S ROBERT MOSES STATE 40.25N  73.16W
06/29/2019  M47 MPH          ANZ373             NY   BUOY

            47 MPH OBSERVED AT LONG ISLAND BUOY 44025

&&

DS
Local storm report, Jun 29, 6:28 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
728 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             FARMINGDALE             40.73N  73.45W
06/29/2019  M0.75 INCH       NASSAU             NY   SOCIAL MEDIA

            PENNY SIZE HAIL REPORTED

0352 PM     HAIL             FARMINGDALE             40.73N  73.45W
06/29/2019  E1.25 INCH       NASSAU             NY   SOCIAL MEDIA

            HAIL WITH SIZE LARGER THAN A QUARTER REPORTED WITH TIME
            ESTIMATED BY RADAR

0356 PM     TSTM WND DMG     LINDENHURST             40.69N  73.37W
06/29/2019                   SUFFOLK            NY   SOCIAL MEDIA

            LARGE TREE BRANCHES DOWN BETWEEN PORCH AND FENCE WITH
            TIME ESTIMATED BY RADAR

0510 PM     TSTM WND DMG     PLAINFIELD              40.62N  74.42W
06/29/2019                   UNION              NJ   LAW ENFORCEMENT

            TREES AND BRANCHES REPORTED DOWN AROUND TOWN, TIME
            ESTIMATED BY RADAR

0510 PM     HAIL             ROSE HILL               40.75N  73.98W
06/29/2019  M0.75 INCH       NEW YORK (MANHATTA NY   SOCIAL MEDIA

0512 PM     TSTM WND DMG     WESTFIELD               40.65N  74.34W
06/29/2019                   UNION              NJ   SOCIAL MEDIA

            TREES REPORTED DOWN IN WESTFIELD

0516 PM     TSTM WND DMG     1 WNW PERTH AMBOY JUNCT 40.60N  74.30W
06/29/2019                   UNION              NJ   SOCIAL MEDIA

            LARGE TREE BRANCHES DOWN AT THE INTERSECTION OF WEST
            INMAN AVENUE AND CORNELL AVENUE BLOCKING THE ROAD WITH
            TIME ESTIMATED BY RADAR

0518 PM     TSTM WND DMG     GREAT KILLS             40.55N  74.15W
06/29/2019                   RICHMOND           NY   SOCIAL MEDIA

            TREES DOWN ON POWER LINES AROUND GRAND PLAZA WITH TIME
            ESTIMATED BY RADAR

0518 PM     TSTM WND DMG     UNION                   40.70N  74.27W
06/29/2019                   UNION              NJ   SOCIAL MEDIA

            LARGE BRANCH OFF A MAGNOLIA TREE BROKEN AND DOWN IN
            UNION

0518 PM     TSTM WND DMG     CRANFORD                40.66N  74.30W
06/29/2019                   UNION              NJ   TRAINED SPOTTER

            NUMEROUS TREES AND WIRES DOWN THROUGHOUT CRANFORD WITH
            TIME ESTIMATED BY RADAR

0519 PM     TSTM WND DMG     NEW SPRINGVILLE         40.59N  74.16W
06/29/2019                   RICHMOND           NY   NEWSPAPER

            A TREE FELL ON A HOUSE ON WINDHAM LOOP.

0520 PM     TSTM WND DMG     WESTERLEIGH             40.62N  74.13W
06/29/2019                   RICHMOND           NY   NEWSPAPER

            A LARGE TREE WAS BROUGHT DOWN AND BLOCKING MAINE
            AVENUE.

0520 PM     TSTM WND DMG     WESTERLEIGH             40.62N  74.13W
06/29/2019                   RICHMOND           NY   NEWSPAPER

            A TREE FELL ONTO A CAR AT CASWELL AVENUE AND LIVERMORE
            AVENUE. THE ROAD IS ALSO BLOCKED BY THE DOWNED TREE.

0524 PM     TSTM WND DMG     1 NNW BAYONNE           40.67N  74.12W
06/29/2019                   HUDSON             NJ   SOCIAL MEDIA

            TREE DOWN ON JOHN F KENNEDY BOULEVARD WITH TIME
            ESTIMATED BY RADAR

0525 PM     MARINE TSTM WIND BAYONNE                 40.66N  74.11W
06/29/2019  M57 MPH          HUDSON             NJ   WXFLOW

0535 PM     TSTM WND DMG     KENSINGTON              40.65N  73.97W
06/29/2019                   KINGS              NY   SOCIAL MEDIA

            LARGE TREE DOWN ON A HOME ON EAST 5TH STREET.

0535 PM     TSTM WND DMG     KENSINGTON              40.65N  73.97W
06/29/2019                   KINGS              NY   SOCIAL MEDIA

            LARGE TREE DOWN ON KERMIT PLACE BLOCKING THE ROAD.

0536 PM     MARINE TSTM WIND 8 S SEAGATE             40.47N  74.01W
06/29/2019  M60 MPH          ANZ338             NY   MESONET

            60 MPH OBSERVED AT SANDY HOOK MESONET

0541 PM     MARINE TSTM WIND BREEZY POINT            40.56N  73.93W
06/29/2019  M48 MPH          QUEENS             NY   WXFLOW

0610 PM     MARINE TSTM WIND 15 S ATLANTIC BEACH EST 40.37N  73.70W
06/29/2019  M53 MPH          ANZ355             NY   BUOY

            53 MPH MEASURED AT NEW YORK HARBOR ENTRANCE BUOY

0630 PM     MARINE TSTM WIND POINT O'WOODS           40.65N  73.13W
06/29/2019  M46 MPH          SUFFOLK            NY   WXFLOW

0631 PM     MARINE TSTM WIND 26 S ROBERT MOSES STATE 40.25N  73.16W
06/29/2019  M47 MPH          ANZ373             NY   BUOY

            47 MPH OBSERVED AT LONG ISLAND BUOY 44025

&&

JE
Special weather statement, Jun 29, 6:30 PM EST, 24 minutes before
Special Weather Statement
National Weather Service New York NY
730 PM EDT Sat Jun 29 2019

CTZ005-009-300000-
Northern Fairfield-Southern Fairfield-
730 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAIRFIELD
COUNTY...

At 730 PM EDT, a strong thunderstorm was located over Wilton, or over
New Canaan, moving southeast at 25 mph.

Winds in excess of 35 mph and pea size hail are possible with this
storm.

Locations impacted include...
Norwalk, New Canaan, Fairfield, Westport, Wilton and Weston.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4114 7324 4113 7323 4111 7326 4112 7329
      4111 7330 4110 7333 4110 7334 4109 7335
      4108 7335 4106 7341 4118 7356 4121 7348
      4122 7349 4124 7343
TIME...MOT...LOC 2330Z 301DEG 22KT 4115 7344

JM
Special weather statement, Jun 29, 6:42 PM EST, 12 minutes before
Special Weather Statement
National Weather Service New York NY
742 PM EDT Sat Jun 29 2019

NYZ079-081-300030-
Southeast Suffolk-Northeast Suffolk-
742 PM EDT Sat Jun 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUFFOLK
COUNTY...

At 742 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Fishers Island to near
East Hampton. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sag Harbor, Gardiners Island, Montauk Point, Shelter Island,
Greenport, East Hampton, Hither Hills State Park, Springs, Montauk,
North Haven and Orient.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4094 7219 4097 7231 4109 7240 4115 7232
      4120 7216 4118 7221 4111 7233 4105 7226
      4104 7220 4107 7216 4103 7211 4108 7211
      4110 7215 4121 7210 4113 7213 4110 7207
      4100 7210 4108 7196 4108 7186 4106 7185
TIME...MOT...LOC 2342Z 290DEG 23KT 4118 7203 4099 7222

JM
Local storm report, Jun 29, 6:50 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
750 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 S SCOTCH PLAINS       40.62N  74.37W
06/29/2019                   UNION              NJ   SOCIAL MEDIA

            A COUPLE OF TREES DOWN AND BRANCHES DOWN IN BACKYARD OF
            HOME ALONG RARITAN ROAD

&&

JE

The radar

The Brookhaven radar (KOKX), 50 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 29, 6:54 PM EST
Where
Fairfield County, Compo Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.120, -73.350

Large branches down off of Interstate 95 between exits 17 and 18 with time estimated by radar.

Thunderstorm Wind, New Haven

When
June 29, 7:00 PM EST
Where
New Haven County, 0.21 mi WNW of West Shr
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.251, -72.984

Large branches down on Island Lane near the West Haven and Milford border.

Thunderstorm Wind, New Haven

When
June 29, 7:07 PM EST
Where
New Haven County, 10.35 mi E of Oronoque
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.248, -72.901

A thunderstorm wind gust of 60 mph was measured at Lighthouse Point (Elevation of 25 ft.).

Thunderstorm Wind, New Haven

When
June 29, 7:12 PM EST
Where
New Haven County, 0.68 mi W of New Haven
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.299, -72.933

Tree split with half of the tree down off of Minor Street with time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825360, 825358, 826059, 825364.